Can You Overdose on Klonopin?
Last Updated Dec 2, 2021
It is possible to overdose on Klonopin, and it is important to always take your medication as prescribed.
However, a life-threatening overdose is rare if a person has only been taking benzodiazepines. It is much more common if they were instead mixing benzodiazepines with drugs like alcohol or opioids.
Is It Possible to Overdose on Klonopin?
Klonopin is a brand name for the benzodiazepine clonazepam.
Clonazepam and various other benzodiazepines are Schedule IV substances, meaning they are generally considered safe when used as prescribed, but they do carry some potential for abuse and addiction. If someone takes too much Klonopin, especially if they mix it with certain other drugs, there is a potential for an overdose.
A fatal overdose from only taking benzodiazepines is rare but possible. Even when not life-threatening, an overdose can make it difficult to think clearly. It can make certain activities, such as driving, very dangerous.
Relevant Facts & Statistics
Some relevant facts and statistics to consider include the following:
- According to 2015 and 2016 National Survey on Drug Use and Health data, a total of 30.6 million American adults reported past-year benzodiazepine use.
- Of those 30 million adults, 5.3 million reported their benzodiazepine use as misuse, which would include both intentional drug abuse for the purpose of getting high and “self-prescription,” where a non-expert tries to use prescription medication to treat a legitimate issue they may have.
- Friends and relatives are the most common source of benzodiazepines used in cases of drug misuse.
Signs & Symptoms of a Klonopin Overdose
A Klonopin overdose will commonly be characterized by the following:
- Slurred speech
- Ataxia (impaired coordination, such as what is associated with intoxication)
- Altered mental status
More serious is the fact benzodiazepines can cause respiratory depression. When taken alone, even in excess, this usually won’t be severe enough to be a major concern, although it can still be an issue if taken in extreme doses or if a person suffers from certain health conditions. The risk becomes more significant if the drugs are mixed with other substances that can cause respiratory depression, such as alcohol or opioids.
Signs of potentially life-threatening respiratory depression include the following:
- Clammy skin
- Bluing around the lips and fingertips
- Shallow or stopped breathing
- Slowed or stopped heartbeat
- Severe confusion
- Difficulty or inability to respond
- Unconsciousness or coma that a person struggles to awaken from
A person experiencing any of the symptoms above, including those not associated with respiratory depression, should be considered to be having a medical emergency.
Withdrawal Basics Explained
Somewhat related to Klonopin’s overdose risks are its dependence and withdrawal risks. With repeated use, benzodiazepines can cause a person to develop physical dependence. This means they will experience withdrawal symptoms if they stop taking benzodiazepines, as their body needs to readjust to its sober, natural state.
The most common symptoms associated with benzodiazepine withdrawal include the following:
- Abdominal cramps
- Blurred vision
- Concentration problems
- Facial pain
- Amplified sensitivity to touch, noise, light, and smell
- Lack of interest in sex
- Loss of appetite
- Mild to moderate depression
- Panic attacks
- Sleep problems
- Sore eyes
- Sore tongue and metallic taste
- Tingling in the hands and feet
- Tinnitus (ringing in your ears)
- Unsteady legs
- Weight loss
In some cases, individuals may also experience more severe or long-lasting withdrawal symptoms, especially if they have a history of heavy drug misuse. It is generally best to talk to a doctor when quitting benzodiazepines, even if you only took them as prescribed, as they can help you avoid and manage withdrawal symptoms.
What to Do in the Event of an Overdose
If you believe you or someone around you is experiencing an overdose related to Klonopin or other benzodiazepine use, call 911 immediately. If possible, have the following information ready:
- Your location, in as much detail as possible
- The affected individual’s current status, including any physical and mental symptoms they’re experiencing
- The affected individual’s medical history
- Any substances the overdosing individual has taken recently, including both prescription medication and any illicit or recreational drugs
If a person is experiencing severe respiratory depression to the point where they cannot get enough air to support their brain, begin CPR. If they have used opioids in combination with Klonopin, administer naloxone if any is available, as this drug can counteract the effects of opioids.
How Are Overdoses Treated?
Once an individual overdosing on Klonopin is safely in the care of medical experts, the treatment is usually straightforward. The focus is on supportive care, keeping the individual comfortable and managing any worrisome symptoms if they appear. Serious complications are unlikely, but having medical experts nearby is important in case they do occur.
In rare cases, the drug flumazenil is administered, which can help to reverse some of the more dangerous symptoms associated with benzodiazepine overdose. However, this drug has enough risks associated with its use that this is not the primary, default way doctors treat benzodiazepine overdoses.
Supportive care will also be administered, such as IV fluids, and physical and psychological support. Medications to treat specific symptoms may also be used.
Benzodiazepine Toxicity. (June 2022). StatPearls.
Benzodiazepine Use and Misuse Among Adults in the United States. (February 2019). Psychiatric Services.
Clonazepam (Klonopin). (September 2021). National Alliance on Mental Illness.\
Sleeping Pills and Minor Tranquillisers. (April 2021). Mind.
Flumazenil in Benzodiazepine Overdose. (December 2016). Canadian Medical Association Journal.
Table of Contents